North Carolina, 2018Rip Current in North Carolina, July 21, 2018
July 21, 2018 · NWS ILM · 1 event in 1 county or zone
A rip current pulled a man offshore and he subsequently drowned.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rip current pulled a man offshore and he subsequently drowned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 21, 12:13 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 21, 12:13 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
113 PM EDT Sat Jul 21 2018
.SYNOPSIS...
Mostly dry weather is expected today, however low pressure
developing to our west should bring showers and thunderstorms
back into the area tonight and Sunday. Next week is shaping up
to be very unsettled as low pressure remains across the
Southeast and tropical moisture spreads onshore.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM Saturday...the low pressure area that plagued the
area yesterday has shifted to the Outer Banks and all the
precipitation has shift east and northeast of our area.
The clouds have thinned in the western half of the area but are
being stubborn to leave along the coast from Cape Fear
northward. Expect to see the sun in all areas today before the
next system from the west approaches the area later tonight.
For convection it appears that 12 UTC NAM indicates a chance of
convection around mid-day west of I-95, but the 13 UTC HRRR is
not as favorable for this develop. The NAM12 indicated a line of
convection approaching the western CWA after 01 UTC and moving
toward the coast after midnight. The 13 UTC run of the HRRR is
now indication this convection also.
Low temperatures are expected to fall to the mid 70s at the
coast to the lower 70s well inland.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 330 AM Saturday...An atypical weather pattern will
develop Sunday into Monday as vertically stacked low pressure
moves southward from the Ohio Valley into Georgia. The Bermuda
ridge will move out of its normal position too, reaching nearly
40 degrees latitude well off the Mid-Atlantic coast. The
atmosphere's response to these oddly positioned weather systems
will be to direct a deep flow of tropical moisture originating
from the Caribbean across the coastal Carolinas by Monday.
I've held precip chances on Sunday in the 40-50 percent chance
range as deep moisture may be lacking. Streamlines at 700 and
850 mb curl around the low to our west and do not advect
significant moisture into the area. Dynamics aloft will
compensate as much as possible for this lack of moisture, with a
series of impulses moving northward across the western and
central Carolinas during the day, and a 250 mb jet streak just
to our north providing ventilation aloft.
By Monday, Caribbean moisture finally arrives at the coast,
spreading deeper inland during the afternoon and evening. I've
nudged forecast PoPs up to 60-80 percent, highest along the
coast. This could herald the start of yet another period of
large rainfall totals for the area. Even at this relatively long
range my QPF in the Cape Fear area exceeds 2 inches Sunday
through Monday night, with isolated totals undoubtedly higher.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 330 PM Friday...A very unusual pattern shaping up for the extended
period and if it comes to fruition, it could be a very wet period as
well. Guidance has the closed low currently in the Upper Midwest,
dropping due south and lingering along the Gulf Coast before
basically dissipating and or drifting west by the end of next week.
This, combined with the Bermuda High to the east sets up a
persistent tropical plume which feeds directly into the area through
about Thursday. We are maintaining likely pops throughout most of
the period subsiding a little very late as the pattern finally
shifts to more of a drier westerly flow aloft. Several inches of
rain could fall across the area. Temperatures will be stable with
highs mostly in the middle to upper 80s and warm and muggy overnight
lows well into the 70s.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 18Z...Still lingering MVFR ceilings at KMYR but this
should be short-lived as all sites will be VFR from the rest of
the afternoon. The models are depicting convection to develop
to the west and push through the area from 1 to 3 UTC at KFLO
and KLBT and 3 to 6 UTC at the coastal TAFs of KMYR, KCRE, and
KILM. The will be possible MVFR conditions with an isolated IFR
possible with these thunderstorms The rest of the period should
see mainly VFR ceilings at the TAF sites.
Extended Outlook...Occasional MVFR to IFR conditions due to
scattered SHRA and TSRA through Thursday.
&&
.MARINE...
NEAR TERM /THROUGH SATURDAY/...
As of 1045 AM Saturday...The low pressure area is nearing Cape
Hatteras this morning and winds have subsided to 15 knots from
the west to southwest. Seas are settling out with the winds
shift and decrease in speeds. Seas will still be around 3 to 4
feet this afternoon and overnight.
SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 330 AM Saturday...An unusual area of low pressure will
drop south out of the Ohio Valley on Sunday into Georgia by
Monday. The Bermuda high will shift well north of its typical
position while remaining offshore. This will create a long
south-southeasterly channel of wind from the Caribbean islands
up to the Carolina coast, leading to growing seas and
increasing potential for waves of showers and thunderstorms.
Small Craft Advisory conditions could develop as early as Monday
morning, with seas anticipated to grow as large as 7 feet
Monday afternoon and night in SSE swell.
LONG TERM /TUESDAY THROUGH WEDNESDAY/...
As of 330 PM Friday...Along with the public part of the
forecast, the Coastal Waters Forecast looks quite unsettled as
well. With surface and mid level low pressure to the west, and
Bermuda High Pressure to the east, winds and seas should stay
elevated. Expect south to slightly southeast winds of 15-20
knots most of Tuesday. Speeds should drop back slightly on
Wednesday in a 10-15 knot range. These winds will keep
significant seas elevated in a range of 3-6 feet.
&&
.CLIMATE...
As of 330 AM Saturday...Recent heavy rainfall in Wilmington is
pushing our 2018 rainfall into record territory. Keep in mind
our May rainfall total of 14.36 inches exceeded the next wettest
May by over five inches, and January and June totals were also
well above normal. The increasing likelihood for an El Nino
winter could help make 2018 one of the wettest years ever seen
in the Port City.
Wettest years in Wilmington's history, Jan 1 through July 20...
#1 48.11 in 2018
#2 45.47 in 1886
#3 44.13 in 1966
#4 39.72 in 1973
#5 38.40 in 1998
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
MARINE...None.
&&
NEAR TERM...RH
SHORT TERM...TRA
LONG TERM...SHK
AVIATION...RH
CLIMATE...TRAHazardous weather outlook, Jul 21, 2:56 AM EST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
356 AM EDT Sat Jul 21 2018
NCZ106-108-110-SCZ054-056-220800-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
356 AM EDT Sat Jul 21 2018
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heavy rainfall has the potential to produce flooding Monday through
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
220800-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
356 AM EDT Sat Jul 21 2018
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heavy rainfall has the potential to produce flooding Monday through
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-220800-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
356 AM EDT Sat Jul 21 2018
...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 AM EDT THIS
MORNING...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Exercise Caution.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Small Craft Advisory conditions possible Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ254-256-220800-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
356 AM EDT Sat Jul 21 2018
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Small Craft Advisory conditions possible Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
17
Rip Current, Coastal Brunswick
- When
- July 21, 1:15 PM EST
- Where
- Coastal Brunswick forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Local Official
- Coordinates
- 34.039, -78.227 (the zone’s center; the record gives no point)
A 20 year old male got caught in a rip current a the 400 block of Ocean Beach Blvd. He was pulled from the water and pronounced dead at the hospital.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, July 21, 2018$11 million · 2.5 in hail · 24 events
- Flash Flooding and Hail in Georgia, July 21, 20183 injured · $914,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Georgia, July 21 to 22, 2018$337,000 · 1.75 in hail · 63 events
- Flash Flood and Hail in Florida, July 21 to 22, 2018$166,000 · 1 in hail · 63 events
- Damaging Wind in Nevada, July 21, 2018$3.0 million · 1 event
- Flash Flood in Michigan, July 21, 2018$1.0 million · 1 event
- Flash Flooding and Flooding in Virginia, July 21 to 22, 201844 events
- Hail and Damaging Winds in South Carolina, July 21, 2018$50,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Alabama, July 21 to 22, 2018$19,000 · 1 in hail · 22 events
- Flash Flooding and Flooding in Maryland, July 21 to 23, 201830 events
- Hail and Damaging Winds in Montana, July 21, 20182 in hail · 26 events
- Flood and Hail in Florida, July 21 to 23, 2018$500 · 1 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776172.